Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2002, 2:23 AM CDT for Sumner County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2002, 2:23 AM CDT (07:23 UTC)
- Expired
- Apr 23, 2002, 3:30 AM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:33 AM CDT | Hail 0.75 | Argonia, KS | |
| Apr 23, 2:33 AM CDT | Thunderstorm Wind 52 E | Argonia, KS | Tree damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2841 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
571 WUUS53 KICT 230723 SVRICT KSC191-230830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 223 AM CDT TUE APR 23 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 330 AM CDT. * AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DANVILLE...OR ABOUT 39 MILES EAST OF MEDICINE LODGE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ARGONIA AROUND 230 AM CDT... NEAR MAYFIELD AROUND 255 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 330 AM CDT. LAT...LON 3737 9779 3718 9780 3718 9749 3738 9743 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:05 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 23, 12:05 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1205 AM CDT TUE APR 23 2002 TONIGHT: RICHER THETA-E AIR TAKING AIM AT SC KS. SCT TSRA RAPIDLY DEVELOPING OVER ERN HARPER & SRN SUMNER COUNTIES ALONG NOSE OF THIS RICHER MSTR & STRENGTHENING 850-MB JET. TSRA ELEVATED (8KFT) WITH FAIRLY STEEP MID-LVL LAPSE RATES & HEFTY CAPE WHEN PARCELS LIFTED FROM 700-MB. AS SUCH UPDATED ZONES FOR SC KS TO REMOVE POP UNCERTAINTY & INSERT SCT DESCRIPTOR. ES .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:03 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.